Medicines you shouldn't give your baby or toddler Always consult a doctor before giving your baby or toddler any medication, especially for the first time. Young children are much more likely than adults to have adverse drug reactions, so giving your child prescription or over-the-counter (OTC) medication – even "natural" or "herbal" medicine – is serious business.
If your child vomits or develops a rash after taking medication, call her doctor. Also, be sure to post the number for Poison Control near your phone. Sometimes parents or caregivers find open bottles of medication near a child, and it's hard to tell whether any has been eaten. Call for help even if you're unsure. Here are some medicines you shouldn't give your baby or toddler: Aspirin Never give your child aspirin or any medication containing aspirin unless his doctor instructs you to do so. Aspirin can make a child susceptible to;Reye's syndrome, a rare but potentially fatal illness.
Don't assume that the children's medicines found in drugstores are aspirin free. Aspirin is sometimes listed as "salicylate" or "acetylsalicylic acid," so read labels carefully and ask your doctor or pharmacist if you're not sure whether a product contains aspirin.
For fever and other discomfort, ask your child's doctor about giving him acetaminophen or ibuprofen. Unless the doctor specifically asks you to, don't give acetaminophen to a baby younger than 3 months, and don't give ibuprofen to a baby younger than 6 months. If your child is dehydrated or vomiting or has asthma, kidney problems, an ulcer, or another long-term illness, talk to his doctor before giving ibuprofen. (Also talk with your doctor about an alternative to acetaminophen if your child has liver disease.) Over-the-counter cough and cold medicine The American Academy of Pediatrics (AAP) says that OTC cough and cold medicines should not be given to children 3 years old and younger. Studies show that these medications don't actually alleviate symptoms in kids this age and can be harmful, especially if a child mistakenly gets more than the recommended dose.
In addition to drowsiness or sleeplessness, upset stomach, and a rash or hives, a child can suffer serious side effects, such as rapid heart rate, convulsions, and even death. Every year, thousands of children across the nation end up in the emergency room after swallowing too much cough and cold medicine or having side effects. However, in 2008 manufacturers stopped marketing cough and cold medicines for children younger than 3, and health experts believe that's why emergency visits involving serious side effects in infants and toddlers have dropped significantly since then.
If your child is;miserable with a cold, you may want to try using a humidifier or other;home remedies. You can also ask your child's doctor for ideas to help her feel better. Antinausea medication Don't give your child a prescription or OTC antinausea medication unless his doctor specifically recommends it. Most bouts of;vomiting;are pretty short-lived, and babies and toddlers usually handle them just fine without medication. Also, antinausea medications have risks and possible complications. (If your child is vomiting and begins to get;dehydrated, contact his doctor for advice about what to do.) Adult medication Giving your child a smaller dose of medicine meant for an adult is dangerous. Also, some infant drops are more concentrated than medicine for older children, so be careful how much you give your child. Always use the dispenser packaged with the medicine, and if the label doesn't list the dose that corresponds to your child's age and weight, don't give her that medication. Medication prescribed for another person or condition Prescription drugs intended for other people (like a sibling) or to treat other illnesses may not work or even be dangerous when given to your child. Only give your child medicine prescribed for him and his specific conditions. Anything expired Toss out medicines, prescription and OTC alike, as soon as they expire. Also get rid of discolored or crumbly medicines – basically anything that doesn't look the way it did when you first bought it. After the use-by date, medications may no longer be effective and can even be harmful.
In general, it's not a good idea to flush old drugs down the toilet because they may contaminate groundwater and end up in the drinking water supply. However, a few drugs are so potentially harmful to children, pets, and others that the U.S. Food and Drug Administration (FDA) recommends flushing them down the toilet rather than putting them in the trash. Chewables Chewable tablets or other kinds of medicine in tablet form are a choking hazard for babies and toddlers. If your child is eating solids and you want to use a tablet, ask your child's doctor or a pharmacist if it's okay to crush it and put in a spoonful of soft food, like yogurt or applesauce. (Make sure she eats the entire spoonful to get the complete dose.) Syrup of ipecac Never use syrup of ipecac. If you or any of your child's caregivers – such as grandparents or other relatives – have syrup of ipecac in the house, dispose of it right away. Syrup of ipecac causes vomiting, and parents used to be encouraged to keep some on hand in case of poisoning. But doctors no longer recommend syrup of ipecac because there's no evidence that vomiting helps treat poisoning. Andvomiting after swallowing poison can actually be harmful.
The best way to prevent accidental poisoning is to keep potentially harmful substances locked up and out of sight. #BBCreatorsClub
Dr. AMRITA MALLIK
13 Jun 2019